Does anyone have any reliable information about ZANDOPA?

I have been on Sinemet for six years - 800 mg currently - and now that the s/e are severely impacting on my life I am keen to find a way of reducing it. In particular, the dyskinesias are getting much worse. I can't be prescribed a dopamine agonist because of ICD previously. I have received a 200g jar of Zandopa - and just want to check out the insights of you good folks on this site to make sure that it will help me reduce my Sinemet safely. I have read that the Zandopa takes less time to kick than Sinemet, is longer in positive effect and causes minimal s/e. I was planning to start with a small amount of Zandopa and Sinemet CR. I have a post it from my internet searches that 2.2g of Zandopa is equivalent to 88mg of levadopa.

Last edited by

12 Replies

  • Which side effects are you suffering from?

  • Mainly a distinct increase in involuntary movements during the past year-tremor and shaking, with aching arms and inability to function much at all. It takes ages for the Sinemet to kick in, gives me now quite a short 'on' time. I then get a kind of 'over' effect when I experience a dystonia of my muscles-they feel tight and I have difficulty speaking and moving normally. It's as if the Sinemet 'has' you-you need it but it leads to these side effects. In the night sleep is badly disturbed. Sinemet also gives me nightmares if I take the prescribed dose. It's a viscious circle.

  • Have you tried Stalevo because some people find it increases their on time without increased L-Dopa content? If you would rather PM me rather than write openly that's fine too.

  • Thx soup for your suggestion to try Stalevo. I am more prepared to look into this again than last year when it was discussed with my neuro. But he told me that it could well lead to more dyskinesias due to increased absorption of levodopa causing more dopamine toxicity.

  • Hi batwing

    I know what you are talking about re symptoms. Unfortunately my tremor is only controlled well by the agonists and I have had to decrease. Good description of the 'over' effect, first I have read.

    I agree with soup about trying stalevo (entacopone carbidopa levadopa) . It should increase your on time and help the meds kick in quicker. I have recently started entacopone which i take with carb/lev. If you got it prescribed separate for a while you could add it slowly. I dont quite follow your neuros comment because if the dopamine is absorbed better (ie works more effectively) then you would need less and so decrease your dose of sinemet. At least that is what my friends have done.

    My neuro said that as the condition gets more complex it isnt so much about increasing the medication so much as adjusting the timing. Usually smaller amounts more frequently.

    My experience with entacopone so far is that it has had an effect, mainly that my off times are not as extreme. It hasn't been a miracle drug yet, but it is early days. If you do take entacopone in whatever form it is known to cause diarrhea at about 6 weeks. The best way to avoid that is to introduce slowly.

    Is the apomorph pump available to you or duodopa? Another option to look at.

  • Thank you Hikoi for your ideas. I will certainly think about the entacapone and it is a really good suggestion to phase it in. But I am still unsure about the issue that it enables the levodopa To be absorbed better. To my mind, at present, it might well expose the brain to greater toxicity leading potentially to the dreaded involuntary movements. The book 'Living Well with Parkinsons' by Glenna Wotton Atwood includes a passage about this (2nd ed. p86). The only way to ascertain the reality is of course to try it but at the moment I am keen to put it off and try Zandopa or some other more natural form of the mucuna puriens bean. Even if the few positive trials seem out of sync with my experience …..I can dismiss it and revert to plan B.

  • Hi batwing

    Like Soup i too am not sure about toxicity from long term Levadopa use. Your reference Atwood's book was published 2005 I think and i guess the research has continued since then. Here is one report I read recently.

    In this month’s issue of Neurology, evidence is presented that dopamine replacement therapy is not toxic, and does not accelerate disease progression. Parkkinen and colleagues at Queen Square in London examined pathology in 96 post-mortem Parkinson’s disease brains, and connected this with levodopa use.

    Another option could be to consider taking meds more frequently but smaller amounts. I have a friend on 2hourly sinemet, no other medication. Hope you are able to get better relief soon.

  • I think that the dyskinesia is not caused by toxic effects of L - Dopa, rather as the Pd progresses the brain loses it's ability to buffer itself against the higher levels of dopamine in the brain at your peak dose. (WPC in Montreal)

    This ability to buffer diminishes with time, regardless of whether you take L - Dopa or not. It is all part of the progressive nature of Parkinson's. In the past this was thought to be due to L - Dopa toxicity but they now think it's because only people on L - Dopa will notice that they cannot buffer the fluctuations in dopamine levels. If you never take L - Dopa you will not notice the diminished buffering but neither will you have the relief of a good 'on' period.

    If you can achieve control without having to take higher levels of L - Dopa it should help not cause damage.

  • hi, i'm a newbie here but i've read that apomorphine can cause dyskinesias, healthy people who took l-dopa in early clinical trials didn't get dyskinesias, when l-dopa was first tested in pd patients in the 1970's, all of them quite advanced, most got dyskinesias in i think a few days - they were taking grams back then and no carbidopa! - and when people are put on the duodopa continuous l-dopa pumps l-dopa increases but dyskinesias decrease and that benefit lasts days after the pump is turned off. so this kind of points to dyskinesias are due to advanced pd and too high of a pd concentration. i was diagnosed 12 years ago and take about 1000mg C/L per day, a 50/250CR + 125MG every 4hrs, no dyskinesia,, not perfect ON all the times but good enough, i stop meds arouund 4pm, might take more if i need it.

    i would add comtan or an agonist before taking a mucana product that i read about on message boards. but you have it, not sure from where, you'll find out soon enough if it helps if you try it.

  • very interesting topic . my husband has been taking Sinemet for 6 years along with the Neuro patch . Have never found it very helpful in fact reduced the dosage from the Sinemet plus to 100 mg when I started to notice tht he appeared to be worse about 2hours after taking his Sinemet he would switch off and unable to move . the reasons we reduced in the first place .

    Had an appointment this morning the Parkinson's doctor and I told him that we have absolutely no quality of life doesn't walk at all . uses a wheelchair and commode . Because in the beginning I told them that he was getting hallucinations they seemed not to want to try any any medications .

    Toady they have decided to increase the patch by 2 mg , we have to go back in 2 months and he will then decide to try something else . he wouldn't say what that might be . I feel happier now that at least they will try another route nothing ventured nothing gained is there .

    you have been describing how it appears to me that is happening to my husband .

    Will let you know what happens and what they are going to try .

  • I believe the original question from batwing7 was about Zandopa - why are we talking about everything else but ??? Kathrynn Holden of the National Parkinson's Foundation writes about mucuna pruriens, and specifically about the Zandopa brand.

    I myself have been taking Zandopa for more than 2 years. I went from 6 sinemets (25/100) a day to just 1 1/2 a day. I use the 1/2 sinemet along with Zandopa 3x a day. I keep the 1/2 sinemt as I think it helps the Zandopa cross the blood brain barrier. Zandopa starts to work within 15 minutes and has less s/e for me. I was able to switch over and replace the sinemet with Zandopa almost immediately with no problems.

  • Thanks for answering the question. Do you know if you can take

    Mirapex with Zandopa, or do I need to take it with a low dose of Sinemet. I ordered just the mucuna prurien capsules. Are they the same as the Zandopa? Thanks for your help.

You may also like...